West Virginia, 2016

Winter Storm in West Virginia, February 14 to 16, 2016

February 14 to 16, 2016 · NWS RNK · 5 events in 5 counties and zones

S. into New England.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong winter storm took a favorable track for heavy snow, moving from the southeast U.S. into New England. This resulted in widespread heavy snow across southeast West Virginia. Snowfall amounts in excess of 6-10 inches was common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 14, 12:34 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Feb 14, 12:34 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1234 PM EST SUN FEB 14 2016

.SYNOPSIS...
COLD HIGH PRESSURE MOVES EAST AND OFF THE MID ATLANTIC COAST BY
TONIGHT. A WARM FRONTAL BOUNDARY WORKS TOWARD THE TENNESSEE VALLEY
BY THIS EVENING WITH SNOW MOVING INTO THE MOUNTAINS. BY
MONDAY...LOW PRESSURE WORKS FROM THE LOWER MISSISSIPPI VALLEY TO
THE SOUTHERN APPALACHIANS. WITH COLD AIR IN PLACE EXPECT SNOW
CHANGING TO A WINTRY MIX MONDAY INTO MONDAY NIGHT. THIS SYSTEM
MOVES EAST BY TUESDAY AFTERNOON.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 939 AM EST SUNDAY...

WINTER STORM WARNINGS IN EFFECT FROM 4 PM UNTIL NOON ON TUESDAY.

LIGHT SNOW WILL DEVELOP THIS AFTERNOON FROM THE MOUNTAIN EMPIRE
OF SOUTHWEST VIRGINIA INTO NORTHWEST NORTH CAROLINA...THEN
SHIFTING IN BANDS EAST ACROSS THE NEW RIVER VALLEY INTO THE
PIEDMONT TONIGHT. ADJUSTED TEMPERATURES WITH SURFACE OBS AND
LEANED LATE MORNING TEMPERATURES INTO THIS AFTERNOON TOWARDS THE
LAMP GUIDANCE. MADE SOME MINOR ADJUSTMENT ON POPS...WEATHER AND
SNOWFALL FOR THIS AFTERNOON INTO TONIGHT.

AS OF 400 AM EST SUNDAY...

WIND CHILL ADVISORY CANCELLED EARLY AS WINDS HAVE DROPPED FOR MOST
OF THE AREA TO BELOW 5 MPH. ONLY AREAS WITH NEAR WIND CHILL ADVISORY
LEVELS ARE ELEVATIONS ABOVE 3500 FT LIKE HOT SPRINGS...SO MAJORITY
OF THE AREA WILL STAY WARMER...THAN -5F THROUGH THE MORNING.

NOW OUR EYES FOCUS ON THE WINTER STORM THREAT TAKING SHAPE OVER THE
MIDDLE PART OF THE COUNTRY EARLY THIS MORNING. MODELS SHOW DECENT
AGREEMENT IN BRINGING LIGHT SNOW TOWARD THE MOUNTAIN EMPIRE OF SW VA
INTO NW NC BY LATE AFTERNOON...THEN SHIFTING IN BANDS EAST ACROSS
THE NEW RIVER VALLEY INTO THE PIEDMONT. AIRMASS WILL STAY VERY COLD
WITH THERMAL PROFILE STAYING BELOW ZERO THROUGH 12Z MONDAY. HENCE
WILL SEE SNOW THROUGH TONIGHT. QUESTION REMAINS ON HOW ANY MESOSCALE
BANDS WILL LINE UP. MODELS FAVOR A MTN EMPIRE TO ALLEGHANY HIGHLAND
CORRIDOR FOR HEAVIER SNOW BAND POTENTIAL BY MIDNIGHT TONIGHT.
SMALLER BAND SHOULD SLIDE EAST TO THE PIEDMONT THROUGH THE NIGHT.
THIS ARCTIC AIRMASS IN PLACE SHOULD START THE SNOW TO LIQUID RATIOS
PRETTY HIGH IN THE 20:1 RANGE...DROPPING TOWARD 15:1 BY 12Z MONDAY.

SNOWFALL TOTALS LATE THIS AFTERNOON THROUGH TONIGHT WILL RANGE FROM
6 TO 10 INCHES WEST OF THE BLUE RIDGE TO 2 TO 5 INCHES EAST.

WE HAVE GONE WITH A WINTER STORM WARNING TO ACCOUNT FOR SNOW IN THE
WEST...WITH MIX OF SNOW/SLEET AND FREEZING RAIN IN THE EAST. MORE
DETAILS ON THE WINTRY MIX PART OF THE STORM WILL BE MENTIONED IN
THE SHORT TERM DISCUSSION BELOW.

LOOK FOR INCREASING CLOUDS TODAY WITH HIGHS IN THE LOWER TO MID 20S
WEST TO UPPER 20S EAST.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AS OF 400 AM EST SUNDAY...

STARTING THE PERIOD IN THE MIDDLE OF A WINTER STORM. THE BAND OF
ISENTROPIC LIFT NORTH OF A WARM FRONT TO OUR SOUTH SHOULD CONTINUE
INTO THE AFTERNOON. MOST AREAS SHOULD STILL SEE SNOW AT 12Z MON
AS THE ENTIRE COLUMN OF THE SOUNDING IS BELOW FREEZING THROUGHOUT
THE CWA. LEANING TOWARD THE COLDER NAM FOR TEMPERATURES AND THE
GFS FOR STORM TRACK AND QPF...SHOULD SEE PRECIPITATION CHANGING TO
SLEET ACROSS THE PIEDMONT AND SOUTHSIDE AROUND MIDDAY OR EARLY
AFTERNOON...GRADUALLY WORKING ITS WAY NORTH AND WEST TOWARD THE
BLUE RIDGE AS THE DAY PROGRESSES. STILL CONCERNED GIVEN THE
INTENSITY OF THE ANTECEDENT ARCTIC COLD AIR MASS...THAT IT WILL
NOT RECOVER AS QUICKLY AS THE MODELS INDICATE...ESPECIALLY THE
GFS. LIKE THE WAY THE NAM HOLDS ONTO THE COLD LAYER AT THE
SURFACE...EVEN ACROSS SOUTHSIDE...WELL INTO EARLY TUESDAY MORNING.

A DECREASE IN PRECIPITATION APPEARS LIKELY MONDAY EVENING AS THE
BEST ISENTROPIC LIFT SHIFTS NORTH IN RESPONSE TO INCREASING MID-
LEVEL WARM ADVECTION AS A SOUTHERN STREAM SHORT WAVE INDUCES A
DEEPENING AREA OF LOW PRESSURE ACROSS THE CUMBERLAND PLATEAU. A
DRY SLOT IS EVIDENT AMONG MOST MODELS...SPREADING INTO THE REGION
FROM THE NC FOOTHILLS/PIEDMONT AREA DURING THE EVENING. THIS WILL
RESULT IN A DECREASE IN SYNOPTIC-SCALE INDUCED
PRECIPITATION...RESULTING IN MUCH OF THE AREA SEEING A CHANGE OVER
TO FREEZING DRIZZLE DURING THE EVENING.

OVERNIGHT...INTO TUESDAY MORNING...THE MAIN SYNOPTIC SYSTEM LIFTS
THROUGH THE REGION AS THE SURFACE LOW MOVES NORTH INTO THE EASTERN
OH VALLEY. QPF IS HIGHEST DURING THIS TIME FRAME...AVERAGING
AROUND 1/2 INCH FOR MUCH OF THE CWA. BY THIS TIME...PRECIPITATION
SHOULD BE MOSTLY SNOW/SLEET GREENBRIER VALLEY/I-64 AREA...SLEET
NEW RIVER VALLEY...SLEET/FREEZING RAIN/RAIN FAR SW VA...AND
FREEZING RAIN/RAIN PIEDMONT/SOUTHSIDE. WILL NEED TO WATCH THIS
PERIOD VERY CAREFULLY IF WARMING IS NOT AS ADVERTISED OR GREATER
THAN EXPECTED...AS THIS WILL RESULT IN SUBSTANTIAL CHANGES IN
AMOUNTS OF SNOW/SLEET/ICE.

EXPECTING ALL SNOW MOST AREAS THROUGH 18Z MON...THEN
SNOW/SLEET/FREEZING RAIN ENCROACHING FROM THE S/SE/SW REMAINDER OF
THE PERIOD...HAVE USED TOP DOWN PROCEDURE FOR 18Z MON
ONWARD...AND GENERALLY SNOW AMOUNTS FROM QPF AND THICKNESS AFTER
18Z. GIVEN CONSIDERATION FOR SLEET ACCUMULATIONS...HAVE LOWERED
SNOW/LIQUID RATIOS TO MUCH LESS THAN 10/1 DURING THE LATER HALF OF
THE EVENT. ALL OF THIS IN CONSIDERATION...HAVE ISSUED A WINTER
STORM WARNING FOR THE ENTIRE CWA AS NOTED ABOVE AS IN AREAS WHERE
THE SNOW ACCUMULATIONS DO NOT MEET CRITERIA...SNOW/SLEET/ICE
ACCUMULATIONS SHOULD.

QUICKLY ON THE HEELS OF THE MAIN WEATHER SYSTEM IS A STRONG
ALBERTA CLIPPER THAT APPEARS DESTINED TO BRING ADDITIONAL SNOWFALL
TO THE REGION...ESPECIALLY WEST OF THE BLUE RIDGE. AS ONE WOULD
TYPICALLY EXPECT FROM THIS TYPE OF SYSTEM...THE BULK OF THE
SNOWFALL WILL BE ACROSS THE ALLEGHANYS DOWN THROUGH THE CUMBERLAND
MOUNTAINS OF SW VA INTO THE BLUE RIDGE MOUNTAINS OF NORTHWEST NC.
AN ADDITIONAL 1-4 INCHES OF SNOW APPEARS POSSIBLE AS A RESULT OF
THIS CLIPPER.

TEMPERATURES WILL REMAIN WELL BELOW NORMAL AND MOSTLY BELOW
FREEZING MONDAY...CLOSER TO NORMAL VALUES FOR TUE-WED. NO
SIGNIFICANT WARMING IS EXPECTED THROUGH THIS PERIOD BY ANY MEANS.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 530 AM EST SUNDAY...

A QUIETER WEATHER PERIOD...AND POTENTIALLY WARMER. NORTHWEST FLOW
ALOFT REMAINS OVER THE REGION...SO AM RELUCTANT TO INDICATE TOO
MUCH WARMING. MAIN FOCUS THIS MORNING WAS ON THE WINTER STORM...SO
NO SIGNIFICANT CHANGES WERE MADE TO THE LONG TERM FORECAST AT THIS
TIME.

PREVIOUS VALID DISCUSSION...

CHILLY HIGH PRESSURE BUILDS OVERHEAD AND TO THE NORTH EARLY
THURSDAY RESULTING IN A COLD BUT DRY START WITH LOWS 20S TO A FEW
TEENS VALLEYS. SHORTWAVE RIDGING BUILDS IN LATER THURSDAY AND
LINGERS INTO FRIDAY BEFORE THE NEXT TROUGH AND ASSOCIATED COLD
FRONT ARRIVE FOR DAY 7. WITH GRADUAL WARMING ALOFT ON THURSDAY
SHOULD SEE TEMPS RETURN TO MORE SEASONAL LEVELS UNDER SUNSHINE
BEFORE MUCH WARMER AIR SURGES IN FRIDAY INTO SATURDAY AHEAD OF THE
FRONT. THIS SHOULD FINALLY PUSH HIGHS INTO THE 40S AND 50S UNDER
INCREASING RETURN SW FLOW FRIDAY...AND POSSIBLY 50S TO NEAR 60
PIEDMONT SATURDAY DESPITE MORE CLOUDS AND PERHAPS A FEW MOUNTAIN
RAIN SHOWERS.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 1234 PM EST SUNDAY...

POOR FLYING CONDITIONS EXPECTED DURING THE TAF PERIOD BECAUSE OF WINTER
STORM WITH SNOW MIXED WITH SLEET AND FREEZING RAIN. GUSTY
SOUTHEAST WINDS ARE ALSO POSSIBLE ALONG THE RIDGES. PILOTS SHOULD
WATCH FOR MOUNTAIN OBSCURATIONS.

VFR CEILINGS THIS AFTERNOON WILL LOWER TO MVFR IN CLOUDS AND
SNOW LATE THIS AFTERNOON INTO TONIGHT. WARM FRONT AND SNOW WILL
MOVE INTO THE WESTERN AREAS BY 22Z...AND SHIFT EAST TONIGHT. LOOK
FOR VSBYS/CIGS TO DROP TO MVFR AND LOWER ESPECIALLY WEST OF THE
BLUE RIDGE BY 06Z...WITH IFR CIGS/VSBYS SPREADING EAST OVERNIGHT.

LIGHT WINDS WILL BECOME SOUTHEAST THIS AFTERNOON INTO TONIGHT
WITH SOME GUSTS OVER BLF TO 20KTS AFTER 00Z MONDAY. EXPECT SNOW
SWITCHING TO SLEET/FREEZING RAIN MONDAY WITH THIS MIX INTO MONDAY
NIGHT AND EARLY TUESDAY. MVFR TO IFR CIGS/VSBYS TO REMAIN. SOME
RAIN IS EXPECTED AT LEAST DAN/BLF AS WARMER SURGE OF AIR RIDES IN
TUESDAY.

MEDIUM CONFIDENCE IN CEILINGS...VISIBILITIES AND WINDS DURING THE
TAF PERIOD.

EXTENDED DISCUSSION...

THIS STORM EXITS TUESDAY AFTERNOON...BUT IS FOLLOWED QUICKLY BY A CLIPPER
SYSTEM THAT MAY IMPACT THE AREA FOR TUESDAY NIGHT-WEDNESDAY...POSSIBLY
RESULTING IN THE CONTINUATION OF POOR FLYING CONDITIONS.

HIGH PRESSURE BUILDS IN THURSDAY WITH VFR RETURNING.

&&

.CLIMATE...
COLDEST AIR OF THE SEASON HAS SETTLED OVER THE MID ATLANTIC
REGION. ROANOKE...DANVILLE...AND BLUEFIELD SET RECORD LOW
TEMPERATURES SUNDAY MORNING. SEE RECORD EVENT REPORT (RER) FOR
MORE DETAILS. SEVERAL CLIMATE SITES MAY BREAK RECORDS FOR LOW
MAXIMUM TEMPERATURES TODAY. THE CURRENT RECORDS ARE LISTED BELOW.

SUNDAY 02/14/2016
SITE   LOMAX YEAR
KBLF    16 1960
KDAN    32 1986
KLYH    24 1905
KROA    26 1986
KRNK    24 1986

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON EST
     TUESDAY FOR VAZ007-009>020-022>024-032>035-043>047-058-
     059.
NC...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON EST
     TUESDAY FOR NCZ001>006-018>020.
WV...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON EST
     TUESDAY FOR WVZ042>044-507-508.

&&

SYNOPSIS...JH/WP
NEAR TERM...KK/WP
SHORT TERM...RAB
LONG TERM...JH
AVIATION...KK/WP
CLIMATE...CF
Hazardous weather outlook, Feb 14, 4:26 AM EST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 AM EST SUN FEB 14 2016

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-150930-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
426 AM EST SUN FEB 14 2016

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-150930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
426 AM EST SUN FEB 14 2016

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Mercer

When
February 14, 2:00 PM EST to February 16, 3:00 AM EST
Where
Mercer forecast zone
Reported by
Public
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

Snowfall amounts between 5 to 11 inches were observed across several locations in the county. The highest accumulation was in the Bluefield area where 11 inches was measured. Small amounts of sleet and freezing rain were also observed with this storm.

Winter Storm, Summers

When
February 14, 2:00 PM EST to February 16, 4:00 AM EST
Where
Summers forecast zone
Reported by
Public
Coordinates
37.656, -80.859 (the zone’s center; the record gives no point)

Snowfall amounts between 7 to 9 inches were observed across several locations in the county. The highest accumulation was in the Jumping Branch area where 9 inches was measured. Small amounts of sleet and freezing rain were also observed with this storm.

Winter Storm, Monroe

When
February 14, 2:30 PM EST to February 16, 4:00 AM EST
Where
Monroe forecast zone
Reported by
Broadcast Media
Coordinates
37.560, -80.551 (the zone’s center; the record gives no point)

Snowfall amounts between 7 to 9 inches were observed across several locations in the county. The highest accumulation was in the Waiteville area where 9 inches was measured. Small amounts of sleet and freezing rain were also observed with this storm.

Winter Storm, Eastern Greenbrier

When
February 14, 5:15 PM EST to February 16, 7:00 AM EST
Where
Eastern Greenbrier forecast zone
Reported by
COOP Observer
Coordinates
37.947, -80.453 (the zone’s center; the record gives no point)

Snowfall amounts between 6 to 8 inches were observed across several locations in the county. Small amounts of sleet and freezing rain were also observed with this storm.

Winter Storm, Western Greenbrier

When
February 14, 5:15 PM EST to February 16, 7:00 AM EST
Where
Western Greenbrier forecast zone
Reported by
CoCoRaHS
Coordinates
37.947, -80.453 (the zone’s center; the record gives no point)

Snowfall amounts between 8 to 9 inches were observed across several locations in the county. Small amounts of sleet and freezing rain were also observed with this storm.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620346, 620348, 620347, 620343, 620345.